LUPUS UK
20,878 members16,571 posts

Throat swelling medication

One of my main symptoms is swelling round my throat. It feels like my windpipe is being cut off and can be extremely frightening. I have to sit up in bed at night just to be able to breathe to go to sleep.

In desperation I have taken three tablets of Diclofenac today, but I have read about nasty side effects of this medication. Does anyone else have these symptoms or knows any medication which can help? I am on Plaquenil but nothing else long-term as yet.

Many thanks for any thoughts.

6 Replies
oldestnewest

Sorry I dont have any experience of these symptoms But I would reccomend you speak to your GP or Rheumy ASAP to make sure its not some kind of alergic reaction....

x x x

Reply

I too have this sympton.my throat also seems to close when I'm eating. I mentioned it my rheumatologist and I've been referred to the ENT dept. I have my appt at beginning of April. May be worth asking for a referral. Hope your symptons ease doon, as I agree its frightening x

Reply

Thanks for the replies. I have wondered if I am having some kind of allergic reaction too as this does seem to happen when I eat. Thanks so much for the advice and the idea about the ENT - I will be sure to mention it to my new Rheumy when I meet him on Thursday. DPJ66 - would you let me know how you get on?

Many thanks

Reply

I have just read that an allergic reaction to Plaquenil can cause throat swelling. I wonder if that's what's happening...?

Reply

I will definitely let you know how I get on. Its interesting what you've read about the Plaquenil - I have been taking it since 2004. Good luck with your appt on Thursday x

Reply

Just a quick update on this - in consultation with my Rheumatologist I have stopped taking Plaquenil for the moment as it may be causing the breathing and throat problems. This is an allergy to Plaquenil, rather than a side effect.

On the package lealfet information for Plaquenil it says:

"Signs of an allergic reaction include: a rash, swallowing or breathing problems, swelling of your lips, face throat or tongue."

Since I have stopped taking the Plaquenil I am no longer experiencing any of these problems. My Rheumatologist has advised me to wait a week or so and try taking another tablet and see if the problems start up again. If it does, she will have to advise re: an alternative medicine.

I must stress that I have a history of being allergic to other medications too and that I have stopped using the medicine in consultation with my specialist.

Reply

You may also like...